Alabama, 2006

Drought in Alabama, September 1 to 19, 2006

September 1 to 19, 2006 · NWS BMX · 39 events in 39 counties and zones

D2 (severe) to isolated D3 (extreme) drought conditions continued from the summer through the first half of September. Several bouts of significant precipitation in the middle of the month helped conditions improve to better than D2 drought by the morning of the 19th.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

D2 (severe) to isolated D3 (extreme) drought conditions continued from the summer through the first half of September. Several bouts of significant precipitation in the middle of the month helped conditions improve to better than D2 drought by the morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 31, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 PM CDT THU AUG 31 2006

.UPDATE...UPDATED FOR AVIATION...

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY).

TYPICALLY...TROPICAL SYSTEMS ON THE PERIPHERY THE FORECAST AREA LEAD
TO A BIT MORE UNCERTAINTIES THAN USUAL. HOPEFULLY THIS TIME AROUND...
IT WILL NOT BE QUITE AS IFFY. QUASI-STATIONARY FRONT AND MORE OF A
DEW POINT DISCONTINUITY REMAINED ORIENTED NORTHEAST TO SOUTHWEST
FROM ROUGHLY FORT PAYNE TO GADSDEN TO NEAR SELMA. THIS BOUNDARY WAS
THE DIVIDING LINE BETWEEN A DRY (1.20 PRECIP WATER AND DEW POINTS IN
THE LOW TO MID 60S) AIRMASS...AND ESSENTIALLY A TROPICAL AIRMASS WITH
PRECIP WATER IN EXCESS OF 2 INCHES WITH DEW POINTS IN THE LOW TO MID
70S. BEST LIFT/MOISTURE/AND INSTABILITY REMAIN WITHIN A COUNTY OR SO
FROM THE ALABAMA GEORGIA STATE....ALTHOUGH COVERAGE IS SPOTTY AT
BEST. WILL MONITOR LOCAL RADARS THIS AFTERNOON FOR TRENDS...BUT WILL
LEAVE AT LEAST SLIGHT CHANCE THUNDERSTORMS NEAR THE STATE LINE
OVERNIGHT. AS ERNESTO MOVES INLAND...SOME MOISTURE WILL GET WRAPPED
AROUND INTO NORTH AND EAST CENTRAL ALABAMA WITH PERIODS OF CLOUDINESS
EARLY IN THE MORNING...PLAYING HAVOC WITH LOWS IN THOSE AREAS. THE
ONLY MENTION OF SMALL POPS AFTER TONIGHT WILL BE FAR NORTHEAST
ALABAMA IN THE TERRAIN AFFECTED ZONES SATURDAY BUT ONLY 15 POPS. AND
THE BROKEN RECORD SOUND CONTINUES FOR THE HIGH TEMPS FORECAST. MET
MOS HIGHER THAN GFS MOS. DRY ANTECENDENT GROUND CONDITIONS HAVE LEAD
TO GFS UNDER DOING HIGHS FOR QUITE SOME TIME NOW. WILL CONTINUE
CURRENT FORECAST AND SEASONAL TRENDS OF INCREASING GFS MOS TOWARD THE
MET MOS.

75

.LONG TERM...(SUNDAY THROUGH THURSDAY).

UPPER LOW AND ASSOCIATED TROUGH LIFT TO THE NORTH AS NEXT MORE
VIGOROUS SYSTEM DROPS IN TO TAKE ITS PLACE. THE LOWER AMPLITUDE
PATTERN DOES NOT LAST LONG AS THIS NEXT LOW DEVELOPS A MEAN TROUGH
ACROSS THE EASTERN UNITED STATES FROM MONDAY ONWARD. ECMWF AND GFS IN
GOOD AGREEMENT THIS TIME FRAME. PESKY FRONT OF THE SHORT TERM HANGS
AROUND THE FAR SOUTHEASTERN PART OF ALABAMA THROUGH TUESDAY. NEXT
FRONT MOVES ACROSS CENTRAL ALABAMA TUESDAY WITH LIMITED AVAILABLE
MOISTURE TO WORK WITH. CONFIDENCE IN THE TIMING OF THE FRONT IS
SUBJECT TO CHANGE AS WELL AS WHEN IT CLEARS THE FORECAST AREA.
WILL KEEP ISOLATED RAIN CHANCES IN THE EXTENDED AT THIS TIME. 12Z
MEX MOS HAS KEPT ITS GUIDANCE VERY CLOSE TO THE 00Z MEN GUIDANCE AND
WILL THEREFORE KEEP NUMBERS VERY CLOSE TO GUIDANCE AND CURRENT
FORECAST.

75

&&

.AVIATION...DISCUSSION FOR 06Z TAFS.

QUITE A DIFFERENT FCST FROM 00Z. DOESNT LOOK LIKE THE 2000 FT
CEILING IS GOING TO FORM. I DID LEAVE VLIFR CONDITIONS IN FOR ANB AS
FRONT AND MUCH RICHER AIRMASS REMAIN. ALSO HAD TO LEAVE IN MVFR FOR
BR AROUND TOI AS THE FRONT LINGERS NEARBY. CONDITIONS WILL IMPROVE
TO VFR FOR TOI AROUND 13Z AND ANB BY 15Z. EXPECTING SCATTERED CU AT
5000 FT TO DEVELOP AROUND MID-DAY.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  85  64  85 /  10  20  10  10
ANNISTON    67  87  64  85 /  10  10  10  10
BIRMINGHAM  67  86  65  85 /  10  10  10  10
TUSCALOOSA  65  89  64  88 /   0   0  10  10
CALERA      68  88  65  87 /  10  10  10  10
AUBURN      67  87  66  86 /  20  10  10  10
MONTGOMERY  68  91  66  90 /  10  10  10  10
TROY        67  90  64  88 /  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 31, 8:32 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 PM CDT THU AUG 31 2006

ALZ011>015-017>050-020233-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
932 PM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

JONES/90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Autauga

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Autauga forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Barbour

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Barbour forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Drought, Bibb

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Bibb forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Blount

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Blount forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Bullock

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Bullock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought, Calhoun

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Calhoun forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Chambers

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Chambers forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Cherokee

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Cherokee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Chilton

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Chilton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Clay

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Clay forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Cleburne

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Cleburne forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Coosa

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Coosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Dallas

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Dallas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Elmore

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Elmore forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Etowah

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Etowah forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Fayette

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Fayette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Greene

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Greene forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Hale forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Lamar

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Lamar forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought, Lee

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Lee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Lowndes

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Lowndes forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Macon

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Macon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Marengo

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Marengo forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Marion

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Marion forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Montgomery

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Montgomery forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Perry

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Perry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Pickens

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Pickens forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought, Pike

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Pike forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought, Randolph

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Randolph forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Russell

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Russell forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Shelby

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Shelby forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, St. Clair

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
St. Clair forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Sumter

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Sumter forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Talladega

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Talladega forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Tallapoosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Walker

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Walker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Winston

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Winston forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533869, 5533870, 5533871, 5533872, 5533873, 5533874, 5533875, 5533876, 5533877, 5533899, 5533900, 5533901, 5533902, 5533903, 5533904, 5533905, 5533906, 5533907, 5533908, 5533909, 5533910, 5533911, 5533912, 5533913, 5533914, 5533915, 5533916, 5533917, 5533918, 5533919, 5533920, 5533921, 5533922, 5533923, 5533924, 5533925, 5533926, 5533927, 5533928.